New cancer treatments have perplexing side effects

Cancer Deaths Have Dropped 26% in Recent Years
February 9, 2018
Diagnosing MS Faster and Better
February 12, 2018
Show all

New cancer treatments have perplexing side effects

Immunotherapy can cure many cancers, but it does sometimes come with side effects.

hen Diane Legg began seeing black specks in her right eye, she went to an ophthalmologist near her home in Amesbury, Massachusetts. He said she had a torn retina and needed laser surgery.

Legg’s oncologist was skeptical. He was worried that Legg had eye inflammation, called uveitis, that was caused by an immunotherapy drug she had been on for advanced lung cancer. If so, Legg needed to get a far different treatment – and quickly – to avoid vision problems or blindness.

Yet the eye doctor, sure of his diagnosis, performed the laser surgery. A few days later, when specks appeared in Legg’s left eye, it was clear she had uveitis, not a torn retina. When Legg finally got what she needed, steroid eye drops, the inflammation faded – but the specks remain, two years later. “It’s like I have a dirty lens,” she says. Her problem might have been reduced with correct, prompt treatment.

Legg, 55, is one of a growing number of wary veterans of powerful new medications that are revolutionizing cancer treatment. Her therapy knocked back her cancer, and she’s glad she got it. But the drug also gave her “almost every ‘itis’ you can get,” she said: arthritis-like joint pain, lung inflammation called pneumonitis and liver inflammation that bordered on hepatitis, in addition to the uveitis. She warns patients that highly touted immunotherapy treatments have downsides as well as benefits and to watch for complications, because “not all doctors know all the side effects.”

Called checkpoint inhibitors, the new therapies offer a tantalizing chance for survival for patients with advanced melanoma and hard-to-treat cancers of the bladder, kidney and lung. But the treatments, designed to unleash the immune system to attack malignancies, also can spur an assault on healthy organs, causing varied and bizarre side effects ranging from minor rashes and fevers to diabetes and deadly heart problems.

Many doctors are not up to speed on how to spot and handle an immune system revved up by immunotherapy, with symptoms that can mimic those ofthe flu, infections or even food poisoning. That lack of awareness can be dangerous, given that quick intervention is the key to preventing serious damage.

“Immunotherapy has a completely different side-effect profile than chemotherapy, and that has caught some physicians off guard,” said Drew Pardoll, director of the Bloomberg-Kimmel Institute for Cancer Immunotherapy at Johns Hopkins University. Doctors – including emergency-room physicians, dermatologists and gastroenterologists – “need to go back to school” to learn about immunotherapy, he says.

One expert said a patient who had an immunotherapy-caused rash was diagnosed in the emergency room with a skin infection and given an antibiotic, which was useless. Another said ER doctors sometimes tell patients with diarrhea to take medications such as Imodium when steroids might be needed to calm the immune system.

Some patients contribute to the confusion through their own lack of understanding of these new treatments. Thomas Tobin, a Spokane, Washington-based emergency physician, said people in his area sometimes fly to California for immunotherapy, then go to ERs back home when they have side effects and say, erroneously, that they are on chemotherapy. “Sometimes it’s difficult to know what we are treating,” he says.

Now, doctors organizations and nonprofit groups are mobilizing to narrow the knowledge gap on immunotherapy – an increasingly urgent task, they say, as the new treatments move from academic medical centers to community hospitals and oncology practices.

Professional groups such as the Society for Immunotherapy of Cancer and the Association of Community Cancer Centers are writing recommendations on side effects and conducting programs for doctors and nurses. The nonprofit Cancer Support Community is creating materials for patients and staffing its help line to answer questions.

Researchers, meanwhile, are digging into the underlying mechanisms in hopes of creating screening tests to determine which patients are vulnerable to complications.

Oncologists had hoped that immunotherapy would be less toxic than chemo, and much of the time that is the case.

But side effects occur in 15 to 70 percent of immunotherapy patients, depending on which drug is used and whether the medications are used individually or combined with one another or conventional cancer treatments. (A different kind of immunotherapy, called CAR-T cell therapy, also can cause potentially serious side effects, but it is being used for a smaller number of people with blood cancers.)

Common problems caused by checkpoint inhibitors, such as rashes and diarrhea, are usually mild. Dangerous ones, such as the inflammation of the heart muscle, called myocarditis, are extremely rare. Last year, Javid Moslehi, director of cardio-oncology at the Vanderbilt University Department of Medicine, reported on two patients who developed myocarditis after being treated with a combination of two checkpoint inhibitors and quickly died.

Moslehi is trying to understand such reactions: Do patients have a virus? Do they have genes that predispose them to myocarditis? The problem “may not be simply the effects of the drug,” he said. He recently created a website for doctors and patients called Cardioonc.org to use social media to better understand treatments that threaten the heart.

A few years ago, Kevan Herold, an immunologist and endocrinologist at Yale University, noticed that some adults were developing Type 1 diabetes, usually diagnosed in childhood. He realized that the patients’ immunotherapy treatments were killing insulin-producing cells in the pancreas.

Are the cancer treatments worth the trade-off? “Absolutely,” Herold said. “If it’s a choice between staying alive and developing diabetes versus not, I’d always pick taking the drug and managing the diabetes.”

Almost always, doctors say, cancer is more dangerous than immunotherapy side effects.

Read full article: New cancer treatments have perplexing side effects – Chicago Tribune

Read Full Article: New cancer treatments have perplexing side effects – Chicago Tribune

The health and medical information on our website is not intended to take the place of advice or treatment from health care professionals. It is also not intended to substitute for the users’ relationships with their own health care/pharmaceutical providers.

Comments are closed.